Alert archive / Minnesota / Extreme Cold Warnings in 2012
Extreme Cold Warning 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this extreme cold warning at Feb 10, 2012, 3:00 PM CST for Big Stone County, Traverse County, Minnesota; Roberts County, South Dakota. It took effect at Feb 11, 2012, 3:00 AM CST. It was in force for . No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 10, 2012, 3:00 PM CST (21:00 UTC)
- In effect from
- Feb 11, 2012, 3:00 AM CST
- Expired
- Feb 11, 2012, 2:58 AM CST
- In force
- Issued by
- NWS Aberdeen, SD
Counties Big Stone County, MN, Traverse County, MN, Roberts County, SD
The radar
The Aberdeen radar (KABR), 142 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 929 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -126 m²/s²
- 0-3 km storm-relative helicity
- -117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
255 WWUS73 KABR 102100 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 300 PM CST FRI FEB 10 2012 ...BITTERLY COLD WIND CHILLS LATE TONIGHT... .NORTHWEST WINDS WILL STAY UP OVERNIGHT ACROSS EXTREME NORTHEAST SOUTH DAKOTA OVER INTO WEST CENTRAL MINNESOTA. COMBINING THESE PERSISTENT WINDS WITH OVERNIGHT TEMPERATURES EXPECTED TO FALL ANYWHERE BETWEEN 5 BELOW AND 15 BELOW ZERO...THE END RESULT IS WIND CHILL VALUES APPROACHING...IF NOT EXCEEDING...30 BELOW ZERO LATE TONIGHT THROUGH MID SATURDAY MORNING. MNZ039-046-SDZ008-110900- /O.NEW.KABR.EC.W.0002.120211T0900Z-120211T1600Z/ TRAVERSE-BIG STONE-ROBERTS- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...SISSETON 300 PM CST FRI FEB 10 2012 ...EXTREME COLD WARNING IN EFFECT FROM 3 AM TO 10 AM CST SATURDAY... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED AN EXTREME COLD WARNING FOR DANGEROUS WIND CHILLS...WHICH IS IN EFFECT FROM 3 AM TO 10 AM CST SATURDAY. * TEMPERATURE...TEMPERATURES BY LATE TONIGHT WILL BE FALLING OFF INTO THE SINGLE DIGITS BELOW TO TEENS BELOW ZERO. * WIND CHILL...WIND SPEEDS WILL STAY UP TONIGHT...GENERALLY BETWEEN 5 AND 15 MPH. WHEN COMBINED WITH THE SUB ZERO TEMPERATURES THESE WIND SPEEDS WILL PRODUCE WIND CHILL VALUES AS LOW AS 30 BELOW ZERO. * IMPACTS...FROSTBITE CAN OCCUR WHEN BARE SKIN HAS PROLONGED EXPOSURE TO THE COLD AND RAW CONDITIONS THAT ARE EXPECTED OVERNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... AN EXTREME COLD WARNING MEANS THAT BITTERLY COLD TEMPERATURES OR DANGEROUS WIND CHILLS ARE EXPECTED. FROSTBITE AND HYPOTHERMIA CAN OCCUR QUICKLY IF THE PROPER PRECAUTIONS ARE NOT TAKEN. IF YOU MUST BE OUTSIDE...WEAR SEVERAL LAYERS OF CLOTHING AND COVER ALL PARTS OF YOUR BODY...ESPECIALLY YOUR HEAD...FACE AND HANDS. && $$ DORN
1 follow-up statement
577 WWUS73 KABR 110858 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 258 AM CST SAT FEB 11 2012 ...VERY COLD WIND CHILLS EARLY THIS MORNING... .SUB-ZERO TEMPERATURES THIS MORNING COMBINED WITH A LIGHT WESTERLY BREEZE WILL BRING VERY COLD WIND CHILLS THROUGH THE MORNING HOURS. ALTHOUGH...EXTREMELY COLD WIND CHILLS APPROACHING 35 DEGREES BELOW ZERO ARE NO LONGER EXPECTED. MNZ039-046-SDZ008-111000- /O.CAN.KABR.EC.W.0002.120211T0900Z-120211T1600Z/ TRAVERSE-BIG STONE-ROBERTS- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...SISSETON 258 AM CST SAT FEB 11 2012 ...EXTREME COLD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE EXTREME COLD WARNING. WIND CHILL VALUES WILL STILL RANGE FROM ABOUT 20 TO 25 BELOW ZERO THROUGH THE EARLY MORNING HOURS. ALTHOUGH...EXTREMELY COLD READINGS APPROACHING 35 DEGREES BELOW ZERO ARE NO LONGER EXPECTED. $$ TMT
What forecasters said that day
The local office's own words before this extreme cold warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this extreme cold warning went out at Feb 10, 2:41 PM CST, 19 minutes earlier.
Area forecast discussion, Feb 10, 2:41 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
241 PM CST FRI FEB 10 2012
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
FORECAST CHALLENGES WILL REVOLVE AROUND TEMPERATURE IN THE SHORT
TERM.
CURRENTLY...SOME RATHER CHILLY ARCTIC AIR /-15C TO -23C AT 925HPA/
IS OVER THE CWA...WHILE THE PRESSURE GRADIENT ON THE FRONT END OF
THIS SPRAWLING ARCTIC HIGH PRESSURE SYSTEM IS KEEPING WINDS
PREDOMINANTLY NORTH AND HOLDING AROUND 10 TO 25 MPH. WIND CHILL
VALUES HAVE WARMED UP SOME THIS AFTERNOON...RUNNING BASICALLY
BETWEEN -10F AND -25F DUE TO THE CONTINUED BREEZY WINDS.
THE DOMINATING WEATHER FEATURE FOR THE NEXT COUPLE OF DAYS WILL BE
THIS HUGE ARCTIC HIGH PRESSURE SYSTEM THAT...BY TOMORROW MORNING
WILL STRETCH FROM CENTRAL CANADA ALL THE WAY DOWN INTO THE GULF
COAST. SOME OF THE DRIEST AND COLDEST AIR OF THE SEASON WILL BE IN
PLACE OVER THE CWA THROUGH SATURDAY NIGHT. THEN... ON SUNDAY THIS
HIGH PRESSURE AREA BEGINS TO SHIFT OFF TO THE EAST...ALLOWING
WINDS TO TURN AROUND AND PICK UP FROM THE SOUTH ON
SUNDAY...PERSISTING INTO SUNDAY NIGHT. DRY WEATHER CONDITIONS WILL
PREVAIL DURING THE SHORT TERM.
AS FOR TEMPERATURES...DESPITE A LACK OF WIDESPREAD
SNOW-COVER...EXPECT LOWS TONIGHT TO DIP WELL BELOW ZERO. MANY
LOCATIONS WILL TUMBLE DOWN TO BETWEEN 10 BELOW AND 20 BELOW
ZERO...GIVEN THE CLEAR NIGHT SKY THAT WILL BE IN PLACE...PLUS THE
LIGHT OR CALM SURFACE WINDS THAT ARE EXPECTED TO SET UP
OVERNIGHT. THE ONE EXCEPTION WILL BE ACROSS THE EXTREME EASTERN
FORECAST ZONES /BASICALLY EAST OF THE PRAIRIE COTEAU AND ON INTO
MINNESOTA/ WHERE SURFACE WINDS ARE EXPECTED TO STAY UP OVERNIGHT
GENERALLY BETWEEN 5 AND 15 MPH. THE COLD AIR AND SLIGHTLY STRONGER
WINDS COULD PUSH WIND CHILL VALUES ACROSS THAT AREA INTO THE -30F
TO -35F RANGE. THEREFORE...WILL ISSUE AN EXTREME COLD WARNING FOR
ROBERTS...BIG STONE AND TRAVERSE COUNTIES VALID FROM 3 AM CST
SATURDAY UNTIL 10 AM CST SATURDAY.
SATURDAY WILL NOT HOLD MUCH OF A WARM UP AS BOUNDARY LAYER MIXING
WINDS WILL BE RATHER LIGHT. ONCE SUNDAY ROLLS
AROUND...THOUGH...THERE SHOULD BEGIN TO BE SOME TEMPERATURE
RECOVERY BACK INTO THE 20S AND 30S...ESPECIALLY OUT WEST ACROSS
THE MISSOURI RIVER VALLEY AND POINTS WEST.
.LONG TERM...MONDAY THROUGH FRIDAY
LONG RANGE DETERMINISTIC GUIDANCE IN DECENT AGREEMENT WITH OVERALL
PATTERN...ERASING WHAT WAS A MAJOR COOL DOWN IN THE 06Z GFS...AND
KEEPING THE SPLIT FLOW WITH WEAK/INCONSEQUENTIAL NORTHWEST FLOW
SYSTEMS ALONG AND TO OUR NORTH...WHILE CUT OFF LOWS DRIFT ACROSS
THE INTERMOUNTIAN WEST. THE RESULT IS WEAK STEERING FLOW LEAVING
THE REGION BEREFT OF COLD AIR OR PRECIPITATION. H85 TEMPERATURES
AND LIGHT WESTERLY LOW LEVEL FLOW WILL RESULT IN A STRING OF
SEASONALLY MILD DAYS AND NIGHTS.
&&
.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
WITH ARCTIC HIGH PRESSURE MOVING INTO THE REGION...ANTICIPATE
VFR SKIES AND VISIBILITY. NORTH WINDS WILL DIMINISH LATE THIS
AFTERNOON...BECOMING CALM BY THIS EVENING.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...EXTREME COLD WARNING FROM 3 AM TO 10 AM CST SATURDAY FOR
ROBERTS.
MN...EXTREME COLD WARNING FROM 3 AM TO 10 AM CST SATURDAY FOR BIG
STONE-TRAVERSE.
&&
SHORT TERM...DORN
LONG TERM...CONNELLY
AVIATION...CONNELLY
WEATHER.GOV/ABERDEENHazardous weather outlook, Feb 10, 3:54 AM CST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 354 AM CST FRI FEB 10 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-111000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 354 AM CST FRI FEB 10 2012 /254 AM MST FRI FEB 10 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WIND CHILL VALUES WILL RANGE FROM 15 TO 25 BELOW ZERO DURING THE MORNING HOURS ACROSS NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS WEST CENTRAL MINNESOTA. WIND CHILLS WILL NOT BE QUITE AS LOW OVER CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA...BUT WILL STILL FALL BELOW ZERO. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
Nearby
Extreme Cold Warnings in Minnesota, 2012Extreme Cold Warnings in South Dakota, 2012Every extreme cold warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.